Gilenya Side Effects Evaluated in ISMP Report

An analysis of adverse event reports submitted to the FDA suggests that side effects of Gilenya, a multiple sclerosis drug, may be linked to a risk of heart rhythm problems, as well as infections. 

In the latest Quarterwatch report (PDF) by the Institute For Safe Medication Practices (ISMP), at least 2,716 reports involving problems with Gilenya were identified over a one-year period.

The report seems to back up Gilenya heart warnings added in 2012, and raise further questions about how fast the FDA allowed the drug to enter the market.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

Learn More

Gilenya Concerns

Gilenya (fingolimod) was introduced by Novartis for treatment of multiple sclerosis in 2010, through a controversial fast-track FDA approval program, which is designed to allow promising medications onto the market faster, with limited testing.

The medication is now used by about 70,000 people throughout the world to reduce flare-ups and delay the onset of physical disability caused by MS. However, serious questions have been raised about whether Gilenya and other medications approved through the expedited process were properly vetted.

“Adverse event reports for the most recent 12 months showed the cardiac risks were neither rare nor hypothetical,” according to the ISMP report. “We identified 473 cases of heart rhythm disturbance, primarily bradycardia and heart block. They include 13 patient deaths, 11 cases classified as life-threatening and 141 resulting in hospitalization.”

The ISMP report also found 348 cases of macular degeneration or other side effects affecting the eyes, and 172 reports of viral infections. The ISMP report concluded that reports of serious injury was linked to 17% per patient-year of exposure.

Fast-Track Approval Garnered Criticism

According to an editorial published in the Journal of the American Medical Association (JAMA) in 2012, Gilenya was cited as an example of a medication that may have been approved too fast.

Critics highlighted concerns with the program, indicating that at least seven major safety issues were identified during Gilenya clinical trials, including heart problems, liver toxicity, increased risk of infection, reduced pulmonary function, teratogenicity, macular edema and a potentially risk of cancer. Clinical trials involving doses of 5mg and 2.5mg were halted due to safety reasons, leading the FDA to approve Gilenya at the lowest dose possible of 0.5mg.

Despite concerns over the safety of Gilenya when it was reviewed, the FDA agreed to fast-track the drug’s approval with only minimal testing because the drug was identified as a crucial medication that addressed needs that were not met by other treatments.

“Prior to approval, the FDA advisory committee reviewing fingolimod voted unanimously that the drug should be studied at a lower dose to see if safety could be improved without loss of efficacy,” the ISMP points out in this latest evaluation of Gilenya side effects. “The logic was compelling because clinical trials at three doses higher than the approved 0.5 mg daily had to be halted for safety, and the drug had never been studied at dose below 0.5 mg. Despite not knowing the optimum dose, the FDA approved fingolimod on the condition that a lower dose be studied. The Phase IV study of a lower dose is now under way and scheduled for completion in 2016, one year after the date specified at the time of approval.”

In May 2012, the FDA added new warnings about the risk of Gilenya heart side effects after a patient died within 24 hours after taking the drug. Doctors were advised not to prescribe Gilenya to patients who have a history of heart problems or who take drugs that lower their heart rates. When the drug is given to patients with heart problems, health regulators indicated that they should be monitored by ECG before the first dose and continuously for six hours afterwards.

1 Comments

  • CynthiaFebruary 27, 2015 at 11:22 pm

    I've been on Gilenya since the sping of 2010. I didnt have any symptoms at first, but over the last two years, I've been on the decline. Twice I went to the doctor's office about chest pains, and one visit to the E.R. My blood pressure has been up EVERY VISIT, as well as my cholesterol. I was put on prescriptions for both. Chest pain still continued, as well as, dizzness and lightheadedness. [Show More]I've been on Gilenya since the sping of 2010. I didnt have any symptoms at first, but over the last two years, I've been on the decline. Twice I went to the doctor's office about chest pains, and one visit to the E.R. My blood pressure has been up EVERY VISIT, as well as my cholesterol. I was put on prescriptions for both. Chest pain still continued, as well as, dizzness and lightheadedness. I decided to stop taking Gilenya the end of January 2015, but symptoms continues. Will see new Neurologist soon.

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Master Baby Food Lawsuit Filed in MDL Outlines How Toxic Metals Caused Autism, ADHD in Children
Master Baby Food Lawsuit Filed in MDL Outlines How Toxic Metals Caused Autism, ADHD in Children (Posted 2 days ago)

Plaintiffs have submitted a baby food lawsuit Master Complaint that is expected to streamline the filing of lawsuits alleging that toxic heavy metals in Beech-Nut, Gerber, Hain and Nurture products caused ADHD, autism and other developmental disorders.

Lawsuit Claims AGGA Device Damaged Teeth, Resulting in Disfiguring Injury
Lawsuit Claims AGGA Device Damaged Teeth, Resulting in Disfiguring Injury (Posted 2 days ago)

Another AGGA device lawsuit has been filed by a man who says he had to have the device surgically removed less than a year after having it implanted due to jaw problems and migraines.